Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 294, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Nov 16, 2015, 8:12 PM CST for Ellis County, Trego County, Kansas. It was in force for 36 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 16, 2015, 8:12 PM CST (02:12 UTC)
- Expired
- Nov 16, 2015, 8:48 PM CST
- In force
- 36 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Ellis County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 140 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 16, 8:20 PM CST | TSTM WND DMG | 2 Ese Voda, KS | A QUONSET STRUCTURE WAS HEAVILY DAMAGED. THE LOCATION IS ESTIMATED AND TIME IS BASED ON RADAR. |
| Nov 16, 8:25 PM CST | TSTM WND GST 60 | 6 Sse Collyer, KS | |
| Nov 16, 8:25 PM CST | TSTM WND GST 60 | 7 Sse Collyer, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 16, 1:00 PM CST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.2 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 994 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 812 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 351 m²/s²
- 0-3 km storm-relative helicity
- 399 m²/s²
- Significant tornado parameter
- 2.5
- Supercell composite
- 11.3
The text
As transmitted, in the capitals the NWS used until 2016.
110
WUUS53 KDDC 170212
SVRDDC
KSC051-195-170315-
/O.NEW.KDDC.SV.W.0294.151117T0212Z-151117T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
812 PM CST MON NOV 16 2015
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
TREGO COUNTY IN WEST CENTRAL KANSAS...
NORTHWESTERN ELLIS COUNTY IN CENTRAL KANSAS...
* UNTIL 915 PM CST
* AT 812 PM CST...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF
COLLYER...MOVING NORTHEAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ELLIS...WAKEENEY...OGALLAH...COLLYER...RIGA...VODA AND TREGO
CENTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CST FOR WEST CENTRAL
KANSAS.
LAT...LON 3913 9949 3892 9937 3873 10015 3913 10015
TIME...MOT...LOC 0212Z 243DEG 41KT 3895 10014
HAIL...1.00IN
WIND...60MPH
$$
FINCH1 follow-up statement
212
WWUS53 KDDC 170248
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
848 PM CST MON NOV 16 2015
KSC051-195-170257-
/O.CAN.KDDC.SV.W.0294.000000T0000Z-151117T0315Z/
TREGO KS-ELLIS KS-
848 PM CST MON NOV 16 2015
...THE SEVERE THUNDERSTORM WARNING FOR TREGO AND NORTHWESTERN ELLIS
COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER GUSTY WINDS ARE
STILL POSSIBLE WITH THIS THUNDERSTORM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CST FOR WEST CENTRAL
KANSAS.
LAT...LON 3913 9949 3892 9937 3873 10015 3913 10015
TIME...MOT...LOC 0246Z 243DEG 41KT 3913 9967
$$
FINCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 16, 3:07 PM CST, 5 hours 5 minutes earlier.
Area forecast discussion, Nov 16, 3:07 PM CST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION National Weather Service Dodge City KS 307 PM CST MON NOV 16 2015 ...UPDATE TO LONG TERM... .SHORT TERM...(THIS EVENING THROUGH Tuesday) ISSUED AT 120 PM CST MON NOV 16 2015 Thunderstorms are likely tonight as short range models indicate a strong closed off upper level low shifting east out of the Four Corners Region into the Central/Southern Rockies and the Western High Plains. As the system approaches, a developing surface low across eastern Colorado and extreme western Kansas will deepen while beginning to shift further east across western Kansas. Meanwhile, moisture will continue to advect northward into central and portions of western Kansas ahead of a developing dryline with surface dewpoints in the mid/upper 50s(F) to near 60F. The dryline will sharpen as it begins to migrate eastward in conjunction with the surface low, providing an axis of increased convergence. Meanwhile, the flow aloft will continue to intensify significantly with a +100kt jet lifting northeast into the Central Plains with a left exit region setting up across central Kansas. As a result, showers and thunderstorms will develop late this afternoon, generally along and ahead of the dryline. Storms are then projected to spread northeast through this evening. The intensity of the flow aloft combined with MUCAPE values exceeding 1000 J/KG in an axis ahead of the dryline may increase the potential for severe storms. The primary threat will be large hail and damaging winds. However, considering the expected strength of the deep layer shear, tornadoes cannot be ruled out. Precip chances pick back up early Tuesday as the advancing surface low pushes further east out of western Kansas. According to all short range models, precip development will be possible within a band of post-frontal H7 frontogenesis as the surface low departs to the east. The better chance for precip remains to be across west central Kansas with precip type being primarily snow according to NAM model soundings. Although snow amounts are expected to be fairly low, strong northwest winds will develop behind the front creating blowing snow conditions where any snowfall occurs, possibly restricting visbilities. Drier conditions are then expected Wednesday through the end of the week as a westerly flow aloft develops behind the departing upper level trough. Somewhat cooler temperatures are likely tonight as a cold front begins to push into extreme western Kansas early Tuesday morning. Look for lows down into the 30s(F) across west central Kansas with the lower to mid 50s(F) possible in south central Kansas well ahead of the cold front. Colder temperatures are likely for highs Tuesday as the aforementioned cold front pushes through southwest and central Kansas. Temperatures may fail to climb out of the 30s(F) in west central Kansas with highs reaching up into the 40s(F) and 50s(F) toward south central Kansas. .LONG TERM...(Tuesday NIGHT THROUGH Monday) ISSUED AT 303 PM CST MON NOV 16 2015 Medium range models indicate a strong upper level trough of low pressure lifting northeast across the Central Plains into the Great Lakes Region Wednesday giving way to a more westerly flow aloft across the Western High Plains. Meanwhile, a secondary upper level shortwave will dig southeast across the Northern Plains sending yet another frontal boundary southeastward through western Kansas. Although the flow aloft will be slowly intensifying, much drier air filtering down into the high plains will hinder any precip development across western Kansas through the end of the week. Fairly seasonable temperatures are expected for highs Wednesday as a west-northwesterly downslope flow sets up behind the departing cold front from the day prior. This will allow highs to bounce back up into the 50s(F) to near 60F Wednesday afternoon. Highs will drop back down once again Thursday in wake of another cold front pushing through late Wednesday. Expect highs only up into the 40s(F) in west central Kansas to the lower/mid 50s(F) in south central Kansas. The seasonal temperatures are expected to prevail through the end of the week. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z Tuesday AFTERNOON) ISSUED AT 1115 AM CST MON NOV 16 2015 Low level stratus will persist across central Kansas through this evening resulting in potential periodic MVFR cigs to KHYS. Meanwhile, thunderstorms will develop across the panhandles of Texas and Oklahoma late this afternoon with storms spreading northeast into portions of southwest and central Kansas into this evening...potentially affecting all TAF sites. Otherwise, VFR conditions are expected during the overnight hours. Gusty south winds around 20 to 35kt will persist across western Kansas through late this afternoon as a strong lee side trough of low pressure remains anchored across extreme eastern Colorado. Winds will then subside and become more variable this evening as the surface trough develops into a low pressure center and begins to edge eastward across western Kansas. && .PRELIMINARY POINT TEMPS/POPS... DDC 41 49 31 59 / 80 60 40 0 GCK 38 40 31 59 / 70 70 40 0 EHA 37 38 33 60 / 50 70 30 0 LBL 40 45 34 61 / 70 60 30 0 HYS 50 50 32 56 / 70 60 50 0 P28 50 55 35 62 / 80 30 30 0 && .DDC Watches/Warnings/Advisories... NONE. && SHORT TERM...JJohnson LONG TERM...JJohnson AVIATION...JJohnson
Hazardous weather outlook, Nov 16, 4:23 AM CST, 15 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 423 AM CST MON NOV 16 2015 KSZ030-031-043>046-061>066-074>081-084>090-171030- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 423 AM CST MON NOV 16 2015 /323 AM MST MON NOV 16 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. DISCUSSION...THUNDERSTORMS WILL DEVELOP NEAR THE COLORADO LINE IN THE MID AFTERNOON, SPREADING EAST INTO CENTRAL KANSAS THROUGH THE EARLY EVENING. DAMAGING WIND IS THE GREATEST THREAT WITH ANY STORMS THIS AFTERNOON AND EVENING. WEATHER HAZARDS EXPECTED... LIMITED TORNADO RISK. ELEVATED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. LIMITED FLOODING RISK. ELEVATED LIGHTNING RISK. LIMITED NON THUNDERSTORM WIND RISK. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. DISCUSSION...SOME POTENTIAL EXISTS FOR MINOR SNOW ACCUMULATIONS MAINLY WEST OF HIGHWAY 83 ON TUESDAY. STRONG GUSTY WINDS COULD COMPOUND THE IMPACTS OF ANY SNOW THAT MAY FALL. HAZARDS WEATHER RISK... TUESDAY... ELEVATED NON THUNDERSTORM WIND RISK. ELEVATED SNOW RISK. WEDNESDAY... NO HAZARDS. THURSDAY... NO HAZARDS. FRIDAY... NO HAZARDS. SATURDAY... NO HAZARDS. SUNDAY... NO HAZARDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO 33
In the hours before
Local storm report, Nov 16, 7:05 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
705 PM CST MON NOV 16 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TORNADO 3 NNE ENSIGN 37.70N 100.21W
11/16/2015 FORD KS LAW ENFORCEMENT
&&
NWS DODGE CITY KS
IRIS SYSTEMLocal storm report, Nov 16, 7:10 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
710 PM CST MON NOV 16 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM TSTM WND DMG 7 S MONTEZUMA 37.49N 100.44W
11/16/2015 GRAY KS EMERGENCY MNGR
EMERGENCY MANAGER REPORTING POWER POLES SNAPPED OFF AND
POWER LINES ACROSS THE ROAD AT HH ROAD BETWEEN ROAD 15
AND 16.
&&
RBURGLocal storm report, Nov 16, 7:27 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
727 PM CST MON NOV 16 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0711 PM TORNADO 1 WSW HOWELL 37.77N 100.20W
11/16/2015 FORD KS LAW ENFORCEMENT
A RESIDENCE WAS DAMAGED, AND POWER LINES ARE
DOWN.
&&
NWS DODGE CITY KS
IRIS SYSTEMLocal storm report, Nov 16, 7:40 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
740 PM CST MON NOV 16 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0732 PM TSTM WND DMG 3 ENE MONTEZUMA 37.61N 100.39W
11/16/2015 GRAY KS EMERGENCY MNGR
EM REPORTED POWER LINES DOWN AT 19 ROAD AND HIGHWAY 56.
&&
RBURGLocal storm report, Nov 16, 7:47 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
747 PM CST MON NOV 16 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL ULYSSES 37.58N 101.36W
11/16/2015 E0.75 INCH GRANT KS EMERGENCY MNGR
&&
RBURGLocal storm report, Nov 16, 8:05 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
805 PM CST MON NOV 16 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0739 PM TORNADO 11 ESE KALVESTA 37.98N 100.09W
11/16/2015 HODGEMAN KS LAW ENFORCEMENT
LAW ENFORCEMENT AND A FIRE UNIT REPORTED TWO BRIEF ROPE
TORNADOES.
&&
RBURGThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 16, 6:05 PM CST | Tornado Warning | DDC | Gray, Meade, Seward | 40 min |
| Nov 16, 6:15 PM CST | Severe Thunderstorm Warning | DDC | Hamilton, Kearny, Stanton | 60 min |
| Nov 16, 6:17 PM CST | Tornado Warning | DDC | Ness, Trego | 43 min |
| Nov 16, 6:42 PM CST | Tornado Warning | DDC | Ford, Gray | 33 min |
| Nov 16, 6:42 PM CST | Tornado Warning | DDC | Ellis, Ness, Trego | 48 min |
| Nov 16, 6:56 PM CST | Severe Thunderstorm Warning | DDC | Finney, Grant, Hamilton, Kearny, Lane, Scott | 64 min |
| Nov 16, 7:03 PM CST | Tornado Warning | DDC | Scott | 27 min |
| Nov 16, 7:15 PM CST | Tornado Warning | DDC | Finney, Ford, Gray, Hodgeman | 45 min |
| Nov 16, 7:19 PM CST | Tornado Warning | DDC | Ellis, Trego | 26 min |
| Nov 16, 7:33 PM CST | Severe Thunderstorm Warning | DDC | Finney, Grant, Haskell, Kearny, Meade, Seward and 2 more | 57 min |
| Nov 16, 7:54 PM CST | Tornado Warning | DDC | Hodgeman, Ness | 19 min |
| Nov 16, 8:56 PM CST | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Hodgeman, Meade | 34 min |
| Nov 16, 9:24 PM CST | Severe Thunderstorm Warning | DDC | Clark, Ford, Hodgeman | 34 min |
| Nov 16, 9:50 PM CST | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Ness, Pawnee, Rush | 42 min |
| Nov 16, 9:55 PM CST | Tornado Warning | DDC | Barber, Comanche | 50 min |
| Nov 16, 10:10 PM CST | Severe Thunderstorm Warning | DDC | Clark, Comanche | 65 min |
| Nov 16, 10:22 PM CST | Special Weather Statement | DDC | Ellis, Pawnee, Rush | 68 min |
| Nov 16, 10:31 PM CST | Severe Thunderstorm Warning | DDC | Ellis, Rush | 28 min |
| Nov 16, 10:33 PM CST | Tornado Warning | DDC | Barber, Comanche, Kiowa, Pratt | 42 min |
| Nov 16, 10:49 PM CST | Severe Thunderstorm Warning | DDC | Clark, Comanche, Kiowa | 56 min |
| Nov 16, 11:19 PM CST | Severe Thunderstorm Warning | DDC | Barber, Comanche, Kiowa, Pratt | 41 min |
| Nov 16, 11:48 PM CST | Special Weather Statement | DDC | Barber, Pratt | 42 min |
| Nov 17, 3:42 AM CST | Winter Weather Advisory | DDC | Grant, Hamilton, Kearny, Lane, Morton, Scott and 2 more | 20 hr |
| Nov 17, 11:21 AM CST | High Wind Warning | DDC | Finney, Hamilton, Kearny, Scott | 5 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.